skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Constructing Current Singularity in a 3D Line-tied Plasma

Abstract

We revisit Parker's conjecture of current singularity formation in 3D line-tied plasmas using a recently developed numerical method, variational integration for ideal magnetohydrodynamics in Lagrangian labeling. With the frozen-in equation built-in, the method is free of artificial reconnection, and hence it is arguably an optimal tool for studying current singularity formation. Using this method, the formation of current singularity has previously been confirmed in the Hahm–Kulsrud–Taylor problem in 2D. In this paper, we extend this problem to 3D line-tied geometry. The linear solution, which is singular in 2D, is found to be smooth for arbitrary system length. However, with finite amplitude, the linear solution can become pathological when the system is sufficiently long. The nonlinear solutions turn out to be smooth for short systems. Nonetheless, the scaling of peak current density versus system length suggests that the nonlinear solution may become singular at finite length. Finally, with the results in hand, we can neither confirm nor rule out this possibility conclusively, since we cannot obtain solutions with system length near the extrapolated critical value.

Authors:
ORCiD logo [1]; ORCiD logo [1];  [2];  [1]
  1. Princeton Univ., NJ (United States). Dept. of Astrophysical Sciences and Plasma Physics Lab.
  2. Princeton Univ., NJ (United States). Dept. of Astrophysical Sciences and Plasma Physics Lab.; Univ. of Science and Technology of China, Hefei (China). Dept. of Modern Physics
Publication Date:
Research Org.:
Oak Ridge National Lab. (ORNL), Oak Ridge, TN (United States). Oak Ridge Leadership Computing Facility (OLCF); Princeton Plasma Physics Lab. (PPPL), Princeton, NJ (United States)
Sponsoring Org.:
USDOE Office of Science (SC)
OSTI Identifier:
1430536
Grant/Contract Number:  
AC05-00OR22725; AC02-09CH11466
Resource Type:
Journal Article: Accepted Manuscript
Journal Name:
The Astrophysical Journal (Online)
Additional Journal Information:
Journal Volume: 852; Journal Issue: 1; Journal ID: ISSN 1538-4357
Publisher:
Institute of Physics (IOP)
Country of Publication:
United States
Language:
English
Subject:
70 PLASMA PHYSICS AND FUSION TECHNOLOGY; 79 ASTRONOMY AND ASTROPHYSICS; magnetohydrodynamics (MHD); magnetic fields; Sun: corona

Citation Formats

Zhou, Yao, Huang, Yi-Min, Qin, Hong, and Bhattacharjee, A. Constructing Current Singularity in a 3D Line-tied Plasma. United States: N. p., 2017. Web. doi:10.3847/1538-4357/aa9b84.
Zhou, Yao, Huang, Yi-Min, Qin, Hong, & Bhattacharjee, A. Constructing Current Singularity in a 3D Line-tied Plasma. United States. doi:10.3847/1538-4357/aa9b84.
Zhou, Yao, Huang, Yi-Min, Qin, Hong, and Bhattacharjee, A. Wed . "Constructing Current Singularity in a 3D Line-tied Plasma". United States. doi:10.3847/1538-4357/aa9b84. https://www.osti.gov/servlets/purl/1430536.
@article{osti_1430536,
title = {Constructing Current Singularity in a 3D Line-tied Plasma},
author = {Zhou, Yao and Huang, Yi-Min and Qin, Hong and Bhattacharjee, A.},
abstractNote = {We revisit Parker's conjecture of current singularity formation in 3D line-tied plasmas using a recently developed numerical method, variational integration for ideal magnetohydrodynamics in Lagrangian labeling. With the frozen-in equation built-in, the method is free of artificial reconnection, and hence it is arguably an optimal tool for studying current singularity formation. Using this method, the formation of current singularity has previously been confirmed in the Hahm–Kulsrud–Taylor problem in 2D. In this paper, we extend this problem to 3D line-tied geometry. The linear solution, which is singular in 2D, is found to be smooth for arbitrary system length. However, with finite amplitude, the linear solution can become pathological when the system is sufficiently long. The nonlinear solutions turn out to be smooth for short systems. Nonetheless, the scaling of peak current density versus system length suggests that the nonlinear solution may become singular at finite length. Finally, with the results in hand, we can neither confirm nor rule out this possibility conclusively, since we cannot obtain solutions with system length near the extrapolated critical value.},
doi = {10.3847/1538-4357/aa9b84},
journal = {The Astrophysical Journal (Online)},
issn = {1538-4357},
number = 1,
volume = 852,
place = {United States},
year = {2017},
month = {12}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 1 work
Citation information provided by
Web of Science

Figures / Tables:

Figure 1 Figure 1: Numerical solutions of ξx(x0, 0, L/2) for L = 32 with N = 32, 64, and 128 converge to a smooth one. The solid line shows the 2D solution (7).

Save / Share:

Works referenced in this record:

Current Singularities at Quasi-Separatrix Layers and Three-Dimensional Magnetic Nulls
journal, October 2014


Current Singularities in Line-Tied Three-Dimensional Magnetic Fields
journal, June 2014


Toroidal Containment of a Plasma
journal, January 1967


Forced magnetic reconnection
journal, January 1985

  • Hahm, T. S.; Kulsrud, R. M.
  • Physics of Fluids, Vol. 28, Issue 8
  • DOI: 10.1063/1.865247

m=1 ideal internal kink modes in a line-tied screw pinch
journal, September 2006

  • Huang, Yi-Min; Zweibel, Ellen G.; Sovinec, Carl R.
  • Physics of Plasmas, Vol. 13, Issue 9
  • DOI: 10.1063/1.2336506

Existence of three-dimensional ideal-magnetohydrodynamic equilibria with current sheets
journal, September 2015

  • Loizu, J.; Hudson, S. R.; Bhattacharjee, A.
  • Physics of Plasmas, Vol. 22, Issue 9
  • DOI: 10.1063/1.4931094

The coalescence instability and the development of current sheets in two‐dimensional magnetohydrodynamics
journal, August 1993

  • Longcope, D. W.; Strauss, H. R.
  • Physics of Fluids B: Plasma Physics, Vol. 5, Issue 8
  • DOI: 10.1063/1.860673

Spontaneous reconnection of line-tied flux tubes
journal, May 1994

  • Longcope, D. W.; Strauss, H. R.
  • The Astrophysical Journal, Vol. 426
  • DOI: 10.1086/174111

The form of ideal current layers in line-tied magnetic fields
journal, December 1994

  • Longcope, D. W.; Strauss, H. R.
  • The Astrophysical Journal, Vol. 437
  • DOI: 10.1086/175045

Nonequilibrium and current sheet formation in line-tied magnetic fields
journal, November 1998

  • Ng, C. S.; Bhattacharjee, A.
  • Physics of Plasmas, Vol. 5, Issue 11
  • DOI: 10.1063/1.873125

Topological Dissipation and the Small-Scale Fields in Turbulent Gases
journal, June 1972

  • Parker, E. N.
  • The Astrophysical Journal, Vol. 174
  • DOI: 10.1086/151512

Magnetic neutral sheets in evolving fields. I - General theory. II - Formation of the solar corona
journal, January 1983

  • Parker, E. N.
  • The Astrophysical Journal, Vol. 264
  • DOI: 10.1086/160636

Current Sheets Formation in Tangled Coronal Magnetic Fields
journal, July 2013


Nonlinear properties of the internal m = 1 kink instability in the cylindrical tokamak
journal, January 1973

  • Rosenbluth, Marshall N.
  • Physics of Fluids, Vol. 16, Issue 11
  • DOI: 10.1063/1.1694231

Nonlinear, three-dimensional magnetohydrodynamics of noncircular tokamaks
journal, January 1976


Electric currents in the solar corona and the existence of magnetostatic equilibrium
journal, November 1985

  • van Ballegooijen, A. A.
  • The Astrophysical Journal, Vol. 298
  • DOI: 10.1086/163626

Formation of current singularity in a topologically constrained plasma
journal, February 2016


Variational integration for ideal magnetohydrodynamics with built-in advection equations
journal, October 2014

  • Zhou, Yao; Qin, Hong; Burby, J. W.
  • Physics of Plasmas, Vol. 21, Issue 10
  • DOI: 10.1063/1.4897372

The formation of current sheets in the solar atmosphere
journal, January 1987

  • Zweibel, Ellen G.; Li, He-Sheng
  • The Astrophysical Journal, Vol. 312
  • DOI: 10.1086/164887

Perspectives on magnetic reconnection
journal, December 2016

  • Zweibel, Ellen G.; Yamada, Masaaki
  • Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 472, Issue 2196
  • DOI: 10.1098/rspa.2016.0479

    Figures/Tables have been extracted from DOE-funded journal article accepted manuscripts.